Illinois, 2007

Hail in Illinois, June 21, 2007

June 21, 2007 · NWS DVN · 1 event in 1 county or zone

Strong thunderstorms moved across parts of east central Iowa and northwest Illinois during the morning hours of June 21st. The stronger storms produced pea to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong thunderstorms moved across parts of east central Iowa and northwest Illinois during the morning hours of June 21st. The stronger storms produced pea to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 2:27 AM CST, 6 hours 43 minutes earlier.

Area forecast discussion, Jun 21, 2:27 AM CST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 AM CDT THU JUN 21 2007

.SYNOPSIS...
SURFACE FRONT WAS LOCATED FROM ERN SD THROUGH SRN MN INTO CENTRAL WI
EARLY THIS MORNING.  SCATTERED TSRA WERE MOVING ESE  ALONG THE
BOUNDARY FROM SRN MN INTO WI. REGION WAS NOW IN A NW FLOW REGIME
WITH 00Z UA ANALYSIS SHOWING THE UPPER RIDGE OVER THE ROCKIES AND
MID LEVEL TROF OVER THE EASTERN SEABOARD. A COUPLE OF WEAK S/W WERE
DEPICTED IN THE WATER VAPOR IMAGERY OVER WY AND ID MOVING INTO THE
RIDGE AXIS.  RETURN H8 FLOW AROUND HIGH CENTERED OVER MO BOOTHEEL
HAD PULLED A NARROW RIBBON OF HIGHER DEWPOINTS INTO THE CENTRAL
PLAINS.

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN CONCERN TODAY AND TONIGHT WILL CENTERED AROUND CONVECTION
EXPECTED IN VCNTY OF SFC BOUNDARY AS IT SAGS SOUTH INTO NRN IA AND
NRN IL THIS EVENING.  HAVE FOLLOWED THE NAM FCST FOR THE POSITION OF
THE FRONTAL BOUNDARY/OUTFLOW BOUNDARY WHICH SHOULD BE NEAR THE NRN
CWA BETWEEN 00Z AND 06Z.  HAVE PULLED POPS OVER THE SRN HALF OF THE
CWA THIS MORNING WITH LACK OF ANY FORCING MECHANISM AND MODELS
SHOWING A CAP WILL BE IN PLACE. IN THE NORTH...KEPT SOME LOW CHANCE
POPS TO ACCOUNT FOR ANY DEBRIS FROM TSRA ONGOING IN SRN MN THAT MAY
CLIP THE AREA.  THIS AFTERNOON EXPECT AIRMASS TO BECOME QUITE
UNSTABLE SOUTH OF THE BOUNDARY AS TEMPS WARM WELL INTO THE 80S AND
EVEN LOW 90S.  MID/UPPER 60 DEWPOINTS WILL ALSO SPREAD N INTO THE
REGION TODAY WITH 70 DEWPOINTS EXPECTED TO POOL ALONG THE BOUNDARY.
THE NAM IS FCSTNG CAPES IN THE 3000-4000J/KG RANGE BY LATE THIS
AFTERNOON.  WHILE THIS LOOKS TO BE OVER DONE...DUE TO THE NAM
BLANKETING 70 DEWPOINTS OVER ERN IA...WE SHOULD SEE CAPES
APPROACHING THE LOWER END OF THE RANGE BY LATE AFTERNOON. LIKELY
POPS WERE CONTINUED FOR THE AFTERNOON OVER THE NERN FOURTH OF THE
CWA WHERE INSTABILITY SHOULD BE THE GREATEST AND THERE WILL BE SOME
LOW LEVEL CONVERGENCE NEAR THE SURFACE BOUNDARY.  BETTER SHOT AT
SIGNIFICANT PCPN WILL EXIST THIS EVENING AND OVERNIGHT AS SWLY LLJ
KICKS IN AND SOME WK S/W ENERGY MOVES OUT OF THE RIDGE AXIS. AREA OF
CONCERN FOR LOCALLY HEAVY RAINS WILL BE NE OF A LINE FROM KCID
THROUGH KBRL AND KMQB FROM LATE EVENING INTO THE OVERNIGHT HOURS.
SEVERE THREAT WILL EXIST IN THE SAME AREA FROM LATE AFTERNOON INTO
THE EVENING WHEN TSRA WILL BE ABLE TO TAKE ADVANTAGE OF THE HIGH
SBCAPES AND MID LEVEL DRY AIR. BY LATE EVENING THOUGH FCST SOUNDINGS
BECOME SATURATED SUGGESTING THE SEVERE THREAT WILL DECREASE.  NO
PLANS FOR ANY FLOOD HEADLINES TONIGHT SINCE REGION HAS BEEN IN A
PROLONGED DRY SPELL.  HOWEVER...CANT RULE OUT SOME ISOLATED FLOODING
PROBLEMS WHICH COULD BE TRIGGERED BY TRAINING OF STORMS ESPECIALLY
LATE TONIGHT OR EXTREME RAINFALL RATES.      ..DLF..

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...MOST OF THE LATEST RUN
00Z MODELS STILL ADVERTISING A POTENTIALLY VERY HEAVY RAIN EVENT FOR
START OF THIS PERIOD FROM FRIDAY INTO SATURDAY. CURRENT W/V LOOP
INDICATING VORT COMPLEX NICELY OVER THE MT/ID/WY REGION ON SOUTHERN
PERIPHERY OF UPPER RIDGE. BULK OF THIS FEATURE IS STILL ADVERTISED
TO SLOW ROLL DOWN LEE OF UPPER RIDGE AND ACRS THE LOCAL AREA BY SAT
MORNING. THIS COMBINED WITH RIGHT ENTRANCE EFFECT OF SOUTHEASTWARD-
PUNCHING H25 MB JET-LET OVER THE EASTERN GRT LKS WILL ADD UPPER
SUPPORT OVER A DEEPLY SATURATED AIRMASS WITH PW/S OF 1.7 TO 2
INCHES BY FRI EVENING. THIS WITH MANY OTHER MANY OTHER HEAVY RAIN
PRODUCING SIGNALS SUCH AS ABUNDANT LLVL CONVERGENT FORCING
ESPECIALLY BY FRI EVENING WITH RE-FOCUSING LLJ IN SUCH A JUICED
AIRMASS...SUPPORTS VERY HEAVY RAINFALL AMOUNTS OF WIDESPREAD 1-3
INCHES FRI AFTERNOON AND NIGHT IN MUCH OF THE CWA...WITH EVEN HIGHER
AMOUNTS POSSIBLE BY 12Z SAT. THIS IS EVEN TAKING INTO ACCOUNT AND
SUBTRACTING CONVECTIVE FEEDBACK ENHANCEMENT. ACCEPTED STORM TRACK
AND EDGE OF CAPPING MID LEVELS ALONG WITH LOWER LEVEL CONVERGENT
FORCING ALL TAKE AIM FROM NORTH CENTRAL IA...SOUTHEAST THROUGH THE
HEART OF THE DVN CWA...AND INTO CENTRAL/EAST CENTRAL IL FRI EVENING
AND OVERNIGHT. INTERESTING THE 00Z GFS AND NEW ECMWF HAVE COME IN
FURTHER NORTH THAN THEIR PREVIOUS RUNS...AND MAY MEAN AN AXIS OF
HEAVY PRECIP JUST TO THE NORTH OF THE ONE DESCRIBED JUST ABOVE.
MUCH WILL DEPEND ON THE EVENTUAL LAY OUT OF MAIN LLVL BOUNDARY SOUTH
OF NORTHERN GRT LKS RIDGE...AND ANY OUTFLOW BOUNDARIES FROM THU NIGHT
ACTIVITY. BUT EXPECT NORMAL DIURNAL CONVECTIVE DECAY FRI MORNING...
WITH A RE-FIRING FRI AFTERNOON ALONG FAVORED AXIS ALONG AND NORTH OF
STRONG DEEP CONVECTIVE INDICES AGAIN FROM NORTH CENTRAL IA...THROUGH
THE CENTRAL DVN CWA AND INTO CENTRAL IL. LOW TO MID LEVEL THTA-E
LAPSE RATES AND OTHER CONVECTIVE PARAMETERS SUPPORT SVR POTENTIAL
MAINLY ACRS THE SOUTHERN THIRD TO QUARTER OF THE DVN FCST AREA FRI
AFTERNOON AND EVENING. AREAS FURTHER TO THE NORTH MAY BECOME TOO
DEEPLY SATURATED TO SUPPORT MUCH IN THE WAY OF DAMAGING WIND MIX
DOWN OR LARGE HAIL ARRIVAL AT SFC. DEPENDING ON THE EXTENT OF
RAINFALL AND WHERE IT FALLS TODAY AND TONIGHT/THU/...WITH SUCH A
HEAVY RAINFALL POTENTIAL BY FRI NIGHT...THE NEED TO HOIST A FLASH
FLOOD WATCH A GOOD POSSIBILITY BY THE FRI MORNING FCST PACKAGE.

MODELS CONTINUE TO SLOW WAVE PROPAGATION ENOUGH THAT THEY ARE
ADVERTISING SHOWERS AND STORMS LINGERING WELL INTO SAT AFTERNOON.
WILL EXTEND 30 POPS FOR NOW CWA-WIDE...AND MAYBE 40 POPS ACRS THE
SOUTH IN BETTER LLVL CONVERGENCE REGION IN MOST FAVORED BOUNDARY
PLACEMENT AT THAT TIME. AS FOR TEMPS BOUNDARY PLACEMENT AND
CONVECTIVE DEBRIS TO BE BIG PLAYERS AND EXPECT WIDE VARIANCES IN
RATHER SHORT DISTANCES FROM FRI THROUGH SAT. WILL GO WITH A GENERAL
TEMP GRADIENT FROM NORTHEAST-TO-SOUTH BOTH DAYS FOR NOW...WITH USING
THE MAV THERMAL GUIDANCE FOR A GENERAL BASE. AS MEAN UPPER RIDGE AXIS
OVERTAKES THE REGION ON SUNDAY...MODELS HEAT THINGS UP WITH HIGHS IN
THE 90S. DEPENDING ON HOW SATURATED/SWAMPED THE SOILS BECOME..THIS
MAY BE OPTIMISTICALLY WARM FOR SUNDAY...BUT WILL KEEP THE ONGOING
AND WIDESPREAD 85-90 DEGREES CURRENTLY ADVERTISED. WILL KEEP SUNDAY
DRY...BUT THE BOUNDARY LAYER BECOMING EXTRA JUICED BY POTENTIALLY
SATURATED SOILS MAY SPAWN SCTRD AIRMASS TYPE THUNDERSTORMS SUNDAY
AFTERNOON IN MAX HEATING/DEPENDING ON EXTENT OF CAP OF COURSE/. NO
GRID CHANGES PAST SUNDAY FOR NOW.      ..12..

&&

.AVIATION...
EXPECT VFR CONDITIONS AT ALL TAF SITES THROUGH EARLY AFTERNOON.  ANY
THUNDERSTORM ACTIVITY SHOULD REMAIN WELL NORTH OF TAF SITES NEAR A
FRONTAL BOUNDARY ACROSS SRN MN AND WI. INCREASING LOW LEVEL
MOISTURE TODAY WILL RESULT IN SCT-BKN CU DEVELOPING AFTER 16Z.  TSRA
THREAT WILL INCREASE AFT 20Z AT KCID/KDBQ AS FRONTAL BOUNDARY OR
OUTFLOW BOUNDARIES MOVE SOUTH INTO  NE IA AND NRN IL. TSRA THREAT
WILL CONTINUE TO TREND SOUTH THROUGH KMLI AND KBRL BETWEEN 00Z AND
06Z.   ..DLF..

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, Jun 21, 4:00 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU JUN 21 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA.  THE GREATEST SEVERE WEATHER
THREATS WILL BE DAMAGING THUNDERSTORM WINDS...HAIL UP TO PENNY SIZE
AND LOCALLY HEAVY RAINS.

STRONG THUNDERSTORMS ONGOING OVER SOUTHEAST MINNESOTA AND NORTHEAST
IOWA THIS MORNING MAY MOVE ACROSS AREAS EAST OF MANCHESTER
IOWA...SAVANNAH ILLINOIS LINE THIS MORNING.  AN ISOLATED SEVERE
THUNDERSTORM WITH PENNY SIZE HAIL AND WIND GUSTS UP TO 60 MPH WILL
BE POSSIBLE WITH THIS CLUSTER OF STORMS.

THIS AFTERNOON AND OVERNIGHT...A COLD FRONT IS EXPECTED STALL OVER
PARTS OF NORTHEAST IOWA AND NORTHERN ILLINOIS.  VERY UNSTABLE AIR
SOUTH OF THE FRONT WILL PROVIDE THE FUEL FOR THUNDERSTORM
DEVELOPMENT ALONG AND SOUTH OF THE BOUNDARY.  THE AREA MOST AT RISK
FOR SEVERE THUNDERSTORMS WILL BE NORTHEAST OF A LINE FROM VINTON
IOWA THROUGH ALEDO ILLINOIS.  DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN WILL BE THE MAIN SEVERE WEATHER THREATS.  THE
HEAVY RAIN MAY CAUSE SOME LOCALIZED FLOODING PROBLEMS ESPECIALLY
WHERE SEVERAL THUNDERSTORMS MOVE OVER THE SAME AREA OR THE INTENSITY
OF THE RAIN OVERWHELMS LOCAL DRAINAGE SYSTEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP IN MUCH OF THE AREA ALONG
LINGERING FRONTAL BOUNDARIES FRIDAY AFTERNOON AND NIGHT. ALTHOUGH
THERE WILL BE A CHANCE FOR SOME OF THESE STORMS TO BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL ESPECIALLY SOUTH OF INTERSTATE 80...
THE MAIN THREAT WILL BE TRANSITIONING TO VERY HEAVY RAINFALL.
DEPENDING ON WHERE AND HOW MUCH RAINFALL OCCURS THURSDAY AND THURSDAY
NIGHT...SEVERAL MORE BOUTS OF HEAVY RAIN PRODUCING THUNDERSTORMS
FRIDAY INTO SATURDAY MORNING MAY EVENTUALLY LEAD TO FLASH FLOODING
AND RIVER FLOODING. CURRENT INDICATIONS SUGGEST THAT AN ADDITIONAL 2
TO 4 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS...MAY OCCUR IN
PORTIONS OF THE AREA FROM FRIDAY THROUGH SATURDAY MORNING.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA FOR A
SLIGHT RISK OF SEVERE WEATHER ON FRIDAY AND FRIDAY NIGHT. STAY TUNED
FOR FURTHER UPDATES...POSSIBLE WATCHES AND EVENTUAL WARNINGS
CONCERNING SEVERE WEATHER AND FLOODING FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SEVERAL ROUNDS OF SPOTTER ACTIVATION MAY BE NEEDED THROUGH A
PERIOD FROM TODAY...THROUGH FRIDAY NIGHT.

DLF/12

In the hours before

Special weather statement, Jun 21, 4:51 AM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
551 AM CDT THU JUN 21 2007

IAZ040>042-051>054-ILZ001-002-007-211300-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA...FREEPORT...
MOUNT CARROLL
551 AM CDT THU JUN 21 2007

...THUNDERSTORMS ON THE WAY....

A CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST THROUGH
NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SHOULD REACH THE HIGHWAY
20 CORRIDOR BETWEEN 7 AM AND 730 AM. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND
PEA SIZE HAIL. THE HEAVY RAIN WILL GREATLY REDUCE VISIBILITIES AND
WILL CAUSE SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
Local storm report, Jun 21, 8:41 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
941 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             WEST BRANCH             41.67N 91.35W
06/21/2007  M0.75 INCH       CEDAR              IA   TRAINED SPOTTER

            HAIL SLIGHTLY LARGER THAN A PENNY.

0922 AM     HAIL             WEST BRANCH             41.67N 91.35W
06/21/2007  M0.75 INCH       CEDAR              IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL FELL FOR AT LEAST 5 MINUTES.

&&

JH2
Local storm report, Jun 21, 9:08 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             8 E IOWA CITY           41.66N 91.38W
06/21/2007  E0.75 INCH       JOHNSON            IA   PUBLIC

&&

DMD

The radar

The Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
June 21, 9:10 AM CST
Where
Mercer County, 2.08 mi E of New Boston
Measured
0.88 in hail
Reported by
Public
Coordinates
41.170, -90.960

Nickel size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45639.